Alert archive / California / Winter Storm Watches in 2017

Winter Storm Watch 5, NWS Eureka, CA

February 23, 2017Del Norte County, Humboldt County, Mendocino County, California

NWS Eureka, CA issued this winter storm watch at Feb 23, 2017, 2:17 AM PST for Del Norte County, Humboldt County, Mendocino County, California. It took effect at Feb 24, 2017, 1:00 PM PST. It was in force for .

The area

The counties it named.

The facts

Issued
Feb 23, 2017, 2:17 AM PST (10:17 UTC)
In effect from
Feb 24, 2017, 1:00 PM PST
Expired
Feb 24, 2017, 2:00 AM PST
In force
Issued by
NWS Eureka, CA

Counties Del Norte County, CA, Humboldt County, CA, Mendocino County, CA

The radar

The Eureka (Bunker Hill) radar (KBHX), 47 km from the middle of the area, began a volume at 10:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 00:00Z, 10.3 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 00:00Z on 2017-02-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 32 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 00:00Z on 2017-02-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
32 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
954 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
-36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

646 
WWUS46 KEKA 231017
WSWEKA

URGENT - WINTER WEATHER MESSAGE
National Weather Service Eureka CA
217 AM PST Thu Feb 23 2017

Vigorous shower development combined with a cold air mass will
result in locally heavy snowfall above 1500 feet over Del Norte
and Humboldt Counties Friday afternoon through Saturday morning.

CAZ102-105-106-231830-
/O.CAN.KEKA.WW.Y.0010.000000T0000Z-170223T1200Z/
/O.NEW.KEKA.WS.A.0005.170224T2100Z-170225T1800Z/
Del Norte Interior-Northern Humboldt Interior-
Southern Humboldt Interior-
217 AM PST Thu Feb 23 2017

...WINTER STORM WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH
SATURDAY MORNING ABOVE 1500 FEET...
...WINTER WEATHER ADVISORY IS CANCELLED...

The National Weather Service in Eureka has issued a Winter Storm
Watch...which is in effect from Friday afternoon through Saturday
morning. The Winter Weather Advisory has been cancelled. 

SNOW ACCUMULATIONS...5 to 9 inches above 1500 feet.

LOCATIONS IMPACTED...Gasquet......Willow Creek...Orleans.

HIGHWAYS IMPACTED...Hwy 96...Hwy 199...Hwy 299.

FOR A DETAILED VIEW OF THE HAZARD AREA...visit
http://www.weather.gov/eureka/hazards

Precautionary/preparedness actions...

A Winter Storm Watch means there is a potential for significant
snow, sleet, or ice accumulations that may impact travel. 
Continue to monitor the latest forecasts.

&&

$$

CAZ104-107-231130-
/O.CAN.KEKA.WW.Y.0010.000000T0000Z-170223T1200Z/
Southwestern Humboldt-Northern Trinity-
217 AM PST Thu Feb 23 2017

...WINTER WEATHER ADVISORY IS CANCELLED...

The National Weather Service in Eureka has cancelled the Winter
Weather Advisory.

$$

CAZ108-231800-
/O.EXT.KEKA.WW.Y.0010.000000T0000Z-170223T1800Z/
Southern Trinity-
217 AM PST Thu Feb 23 2017

...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL 10 AM PST THIS
MORNING...

SNOW ACCUMULATIONS...An additional 1 to 2 inches of snow will be
possible through mid morning.

LOCATIONS IMPACTED...Dinsmore...Mad River...Forest Glen.

HIGHWAYS IMPACTED...Chain requirements are in effect for highway
36 between Dinsmore and Forest Glen.

FOR A DETAILED VIEW OF THE HAZARD AREA...visit
http://www.weather.gov/eureka/hazards

$$
4 follow-up statements
115 
WWUS46 KEKA 231910
WSWEKA

URGENT - WINTER WEATHER MESSAGE
National Weather Service Eureka CA
1110 AM PST Thu Feb 23 2017

Vigorous shower development combined with a cold air mass will
result in locally heavy snowfall above 1500 feet over Del Norte
and Humboldt Counties Friday afternoon through Saturday morning.

CAZ102-105-106-240315-
/O.CON.KEKA.WS.A.0005.170224T2100Z-170225T1800Z/
Del Norte Interior-Northern Humboldt Interior-
Southern Humboldt Interior-
1110 AM PST Thu Feb 23 2017

...WINTER STORM WATCH REMAINS IN EFFECT FROM FRIDAY AFTERNOON
THROUGH SATURDAY MORNING ABOVE 1500 FEET...

SNOW ACCUMULATIONS...5 to 9 inches above 1500 feet.

LOCATIONS IMPACTED...Gasquet......Willow Creek...Orleans.

HIGHWAYS IMPACTED...Hwy 96...Hwy 199...Hwy 299.

FOR A DETAILED VIEW OF THE HAZARD AREA...visit
http://www.weather.gov/eureka/hazards

Precautionary/preparedness actions...

A Winter Storm Watch means there is a potential for significant
snow, sleet, or ice accumulations that may impact travel.
Continue to monitor the latest forecasts.

&&

$$
522 
WWUS46 KEKA 232306
WSWEKA

URGENT - WINTER WEATHER MESSAGE
National Weather Service Eureka CA
306 PM PST Thu Feb 23 2017

Vigorous shower development combined with a cold air mass will
result in locally heavy snowfall above 1500 feet over Del Norte
and Humboldt Counties Friday afternoon through Saturday morning.

CAZ107-108-111-113-240715-
/O.NEW.KEKA.WW.Y.0011.170225T0000Z-170225T1800Z/
Northern Trinity-Southern Trinity-Northeastern Mendocino Interior-
Southeastern Mendocino Interior-
306 PM PST Thu Feb 23 2017

...WINTER WEATHER ADVISORY IN EFFECT FROM 4 PM FRIDAY TO 10 AM
PST SATURDAY ABOVE 1500 FEET...

The National Weather Service in Eureka has issued a Winter
Weather Advisory for snow...which is in effect from 4 PM Friday 
to 10 AM PST Saturday. 

SNOW ACCUMULATIONS...1 to 4 inches above 1500 feet.

LOCATIONS IMPACTED...Weaverville...Burnt Ranch...Trinity 
Center...Hayfork...Ruth...Covelo......Ukiah...Hopland.

HIGHWAYS IMPACTED...Hwy 101...Hwy 299...Hwy 36...Hwy 3...Hwy 
20...Hwy 162...Hwy 175...Hwy 253.

FOR A DETAILED VIEW OF THE HAZARD AREA...visit
http://www.weather.gov/eureka/hazards

Precautionary/preparedness actions...

A Winter weather Advisory means there is a potential for 
significant snow,sleet,or ice accumulations that may impact 
travel. Continue to monitor the latest forecasts.

&&

$$

CAZ104-110-240715-
/O.EXA.KEKA.WS.A.0005.170224T2100Z-170225T1800Z/
Southwestern Humboldt-Northwestern Mendocino Interior-
306 PM PST Thu Feb 23 2017

...WINTER STORM WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH
SATURDAY MORNING ABOVE 1500 FEET...

The National Weather Service in Eureka has issued a Winter Storm
Watch...which is in effect from Friday afternoon through Saturday
morning. 

SNOW ACCUMULATIONS...5 to 9 inches above 1500 feet.

LOCATIONS IMPACTED...Patrolia...Honeydew...Ettersberg... 
Legget...Laytonville...Willits.

HIGHWAYS IMPACTED...Hwy 101.

FOR A DETAILED VIEW OF THE HAZARD AREA...visit
http://www.weather.gov/eureka/hazards

Precautionary/preparedness actions...

A Winter Storm Watch means there is a potential for significant
snow,sleet,or ice accumulations that may impact travel. Continue
to monitor the latest forecasts.

$$

CAZ102-105-106-240715-
/O.CON.KEKA.WS.A.0005.170224T2100Z-170225T1800Z/
Del Norte Interior-Northern Humboldt Interior-
Southern Humboldt Interior-
306 PM PST Thu Feb 23 2017

...WINTER STORM WATCH REMAINS IN EFFECT FROM FRIDAY AFTERNOON
THROUGH SATURDAY MORNING ABOVE 1500 FEET...

SNOW ACCUMULATIONS...5 to 9 inches above 1500 feet.

LOCATIONS IMPACTED...Gasquet......Willow
Creek...Orleans...Garberville...Bridgeville.

HIGHWAYS IMPACTED...Hwy 199...Hwy 299...HWY 96...Hwy 101...HWY 
36.

FOR A DETAILED VIEW OF THE HAZARD AREA...visit
http://www.weather.gov/eureka/hazards

Precautionary/preparedness actions...

A Winter Storm Watch means there is a potential for significant
snow,sleet,or ice accumulations that may impact travel. Continue
to monitor the latest forecasts.

$$
854 
WWUS46 KEKA 240624
WSWEKA

URGENT - WINTER WEATHER MESSAGE
National Weather Service Eureka CA
1024 PM PST Thu Feb 23 2017

Vigorous shower development combined with a cold air mass will
result in moderate to heavy snowfall above 1500 feet Friday 
afternoon through Saturday morning.

CAZ107-108-111-113-241430-
/O.CON.KEKA.WW.Y.0011.170225T0000Z-170225T1800Z/
Northern Trinity-Southern Trinity-Northeastern Mendocino Interior-
Southeastern Mendocino Interior-
1024 PM PST Thu Feb 23 2017

...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 4 PM FRIDAY TO
10 AM PST SATURDAY ABOVE 1500 FEET...

SNOW ACCUMULATIONS...2 to 6 inches above 1500 feet.

LOCATIONS IMPACTED...Weaverville...Burnt Ranch...Trinity Center...
Hayfork...Ruth...Covelo...Ukiah...Hopland.

HIGHWAYS IMPACTED...Hwy 101...Hwy 299...Hwy 36...Hwy 3...Hwy 20...
Hwy 162...Hwy 175...Hwy 253.

FOR A DETAILED VIEW OF THE HAZARD AREA...visit
http://www.weather.gov/eureka/hazards

Precautionary/preparedness actions...

A Winter weather Advisory means there is a potential for
significant snow, sleet, or ice accumulations that may impact
travel. Continue to monitor the latest forecasts.

&&

$$

CAZ102-104>106-110-241430-
/O.CON.KEKA.WS.A.0005.170224T2100Z-170225T1800Z/
Del Norte Interior-Southwestern Humboldt-
Northern Humboldt Interior-Southern Humboldt Interior-
Northwestern Mendocino Interior-
1024 PM PST Thu Feb 23 2017

...WINTER STORM WATCH REMAINS IN EFFECT FROM FRIDAY AFTERNOON
THROUGH SATURDAY MORNING ABOVE 1500 FEET...

SNOW ACCUMULATIONS...5 to 9 inches above 1500 feet.

LOCATIONS IMPACTED...Gasquet...Willow Creek...Patrolia...
Honeydew...Ettersberg...Legget...Laytonville...Willits.

HIGHWAYS IMPACTED...Hwy 101...Hwy 299...Hwy 36...Hwy 199.

FOR A DETAILED VIEW OF THE HAZARD AREA...visit
http://www.weather.gov/eureka/hazards

Precautionary/preparedness actions...

A Winter Storm Watch means there is a potential for significant
snow, sleet, or ice accumulations that may impact travel. 
Continue to monitor the latest forecasts.

&&

$$
514 
WWUS46 KEKA 241000
WSWEKA

URGENT - WINTER WEATHER MESSAGE
National Weather Service Eureka CA
200 AM PST Fri Feb 24 2017

Showers will spread east across a cold air mass resulting in
accumulating snowfall above 1500 feet Friday afternoon through 
Saturday afternoon.

CAZ107-111-113-241100-
/O.CAN.KEKA.WW.Y.0011.170225T0000Z-170225T1800Z/
Northern Trinity-Northeastern Mendocino Interior-
Southeastern Mendocino Interior-
200 AM PST Fri Feb 24 2017

...WINTER WEATHER ADVISORY IS CANCELLED...

The National Weather Service in Eureka has cancelled the Winter
Weather Advisory for northern Trinity County...and interior
northeastern and southeastern Mendocino County.

$$

CAZ104-241100-
/O.CAN.KEKA.WS.A.0005.170224T2100Z-170225T1800Z/
Southwestern Humboldt-
200 AM PST Fri Feb 24 2017

...WINTER STORM WATCH IS CANCELLED...

The National Weather Service in Eureka has cancelled the Winter
Storm Watch for southwestern Humboldt County.

$$

CAZ102-105-106-110-241800-
/O.UPG.KEKA.WS.A.0005.170224T2100Z-170225T1800Z/
/O.EXB.KEKA.WW.Y.0011.170224T2100Z-170226T0000Z/
Del Norte Interior-Northern Humboldt Interior-
Southern Humboldt Interior-Northwestern Mendocino Interior-
200 AM PST Fri Feb 24 2017

...WINTER WEATHER ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO
4 PM PST SATURDAY ABOVE 1500 FEET...
...WINTER STORM WATCH NO LONGER IN EFFECT...

The National Weather Service in Eureka has issued a Winter
Weather Advisory for snow...which is in effect from 1 PM this 
afternoon to 4 PM PST Saturday. The Winter Storm Watch is no 
longer in effect. 

SNOW ACCUMULATIONS...4 to 7 inches above 1500 feet.

LOCATIONS IMPACTED...Gasquet...Willow Creek...Orleans... 
Garberville...Bridgeville...Legget...Laytonville...Willits...
Dinsmore...Kneeland.

HIGHWAYS IMPACTED...Hwy 199...Hwy 299...HWY 96...Hwy 101...HWY 
36.

FOR A DETAILED VIEW OF THE HAZARD AREA...visit
http://www.weather.gov/eureka/hazards

Precautionary/preparedness actions...

A Winter Weather Advisory means that periods of snow,sleet,or
freezing rain will cause travel difficulties. Be prepared for
slippery roads and limited visibilities,and use caution while
driving.

&&

$$

CAZ108-241800-
/O.EXT.KEKA.WW.Y.0011.170224T2100Z-170226T0000Z/
Southern Trinity-
200 AM PST Fri Feb 24 2017

...WINTER WEATHER ADVISORY NOW IN EFFECT FROM 1 PM THIS AFTERNOON
TO 4 PM PST SATURDAY ABOVE 1500 FEET...

SNOW ACCUMULATIONS...4 to 7 inches above 1500 feet.

LOCATIONS IMPACTED...Hayfork...Ruth...Forest Glen.

HIGHWAYS IMPACTED...Hwy 3...Hwy 36.

FOR A DETAILED VIEW OF THE HAZARD AREA...visit
http://www.weather.gov/eureka/hazards

$$

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this winter storm watch went out at Feb 22, 3:59 PM PST, 10 hours 18 minutes earlier.

Area forecast discussion, Feb 22, 3:59 PM PST, 10 hours 18 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
359 PM PST Wed Feb 22 2017

.SYNOPSIS...
A series of upper waves are forecast to move south and east across
the northeastern Pacific during the week. This will aid in
occasional shower development and the maintenance of low snow levels
over northwest California.

&&

.DISCUSSION...
.SHORT TERM...
(Tonight and Thursday)

Abundant showers and cloud cover helped keep temperatures in check,
which was aided by colder than anticipated air aloft, which dropped
snow levels to near 1400 feet across the northern half of the area
based on the latest spotter and profiler reports. Area web cams also
showed snow accumulation on hwy 299 near Berry Summit. The latest hi-
resolution model runs show these showers/snow showers maintaining
greater coverage and intensity through the next several hours, and
this lines up well with the current Doppler radar loops.

As a result, we issued a Winter Weather Advisory on the fly for
interior Del Norte, southwestern and eastern Humboldt, and all of
Trinity county. Here, snow levels will be maintained near their
current levels through tomorrow morning, where 1 to 4 inches of snow
are anticipated. For elevations below that level, numerous reports
of hail, up to 1/4 of an inch in size, has been reported. This may
continue through the evening for a few locations, but a downward
trend in hail reports have been noticed over since 2 PM, precluding
the need of including this in the forecast.

.LONG TERM...
(Thursday night through next Tuesday)

Several disturbances in the flow aloft will bring periods of
showers/snow showers to the region through early next week. These
will cross the region as a pair of short-0wave troughs drop
southeast across the area, with one trough crossing in the Friday
night through Saturday morning time frame. Colder air will continue
to filter into the region through the weekend, with snow levels
remaining in the 1000 to 2000 feet range, mainly along and north of
highway 3600 feet.

As precipitation increases with this incoming trough, snow amounts
of 1 to 3 inches (locally higher) may develop at some of the passes,
and a Winter Weather Advisory may need to be issued in the next 24
hours should the numerical models continue to show this. Another
trough crossing the region Sunday night into Monday will also signal
another increase in precipitation coverage and amounts, with POPs
having been increased during both periods. /PD

&&

.AVIATION...
Scattered showers will continue to move across the
Redwood Coast overnight with occasional reductions to MVFR, mainly
at KACV. Most of the showers are forecast to end around KUKI over
the next couple of hours. Winds will be diminishing this evening.
/SEC

&&

.MARINE...
Borderline small craft advisories remain in effect until
0300 UTC this evening as the westerly swell gradually subsides. High
pressure will then take control of the forecast which will allow
winds and waves to primarily come from the north. Conditions are
forecast to improve through Friday and into Saturday before the next
system arrives to our waters. Winds and wave heights will start to
trend upwards Saturday into Sunday with 10 foot waves returning to
the forecast on Monday. Small craft advisories will likely be needed
starting late Sunday night or early Monday morning. /KAR

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...Winter Weather Advisory until 4 AM PST Thursday for CAZ102-
     104>108.

NORTHWEST CALIFORNIA COASTAL WATERS...Small Craft Advisory until 7 PM PST this evening for PZZ450-455-
     470-475.

&&

Visit us at http://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
http://www.facebook.com/NWSEureka
http://www.twitter.com/nwseureka

For forecast zone information
see the forecast zone map online:
http://www.weather.gov/eureka/zonemap.png
Hazardous weather outlook, Feb 22, 2:54 AM PST, 23 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
254 AM PST Wed Feb 22 2017

CAZ101>113-231100-
Coastal Del Norte-Del Norte Interior-Northern Humboldt Coast-
Southwestern Humboldt-Northern Humboldt Interior-
Southern Humboldt Interior-Northern Trinity-Southern Trinity-
Mendocino Coast-Northwestern Mendocino Interior-
Northeastern Mendocino Interior-Southwestern Mendocino Interior-
Southeastern Mendocino Interior-
254 AM PST Wed Feb 22 2017

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

Showers will gradually dissipate across the region by tonight. In the
meantime, an isolated thunderstorm and small hail will be possible
during the morning along the Humboldt and Del Norte County coasts.
Farther inland, light snow is forecast to occur for elevations above
1500-2500 feet.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A cold upper disturbance is forecast to approach northwest California
from the north Thursday through Saturday. Cold air aloft will aid in
snow levels falling to around 1000-2000 feet. Accumulating snowfall
will be possible across high elevation travel corridors.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 23, 2:31 PM PSTSmall Craft AdvisoryEKA6 hr
Feb 23, 3:06 PM PSTWinter Weather AdvisoryEKADel Norte, Humboldt, Mendocino, Trinity43 hr

Nearby

Winter Storm Watches in California, 2017Every winter storm watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.